It sounds like you've probably had optic neuritis...that the doctor treated you with steroids, and it improved? And then the lesions on your brain are pretty much a confirmation that you have MS.
Lots of us here are on one of the interferon drugs. Avonex is one, then there is Betaseron and Rebif. Copaxone is another drug prescribed to treat MS as well. If you don't do well on one, there are choices you can consider.
The flu-like symptoms that they talk about is the primary side effect. What generally happens is, about 4 hours after you've injected, you'll develop a fever, sometimes a headache, body ache, chills -- like the flu.
I'm not on Avonex -- I inject Betaseron -- but the effects are very similar. What I've done is this: about an hour before injecting, I'll take ibuprofen. (Any of the anti-inflammatories -- Tylenol, ibuprofen, even aspirin..will help). Then do the injection, and head off to bed. When I first started, I'd wake up in the night with the flu-like symptoms, take two more ibuprofen, and go back to sleep. By morning, I'd wak with maybe a slight headache, but nothing that was unmanageable. Betaseron is an every-other-day injection, so this would happen every other day, for the first couple of months, then tapered off.
Now, 13 years later, I still take the ibuprofen before injecting, and still inject before going to bed, but rarely have any problems after that.
There is increasing evidence that these drugs do help to slow down the course of the disease for many of us. I see you have folks in your family who also have MS. They're older than you, of course, so may well not have had the opportunity to use any of these drugs (they've only been around for 15 years or so). I hope your experience with MS is much less troublesome than theirs!
...I am not a doctor, nor health professional, and don't pretend to be one, here.....